Indiana, 2021

Hail and Damaging Winds in Indiana, October 11, 2021

October 11, 2021 · NWS IND · 11 events in 7 counties and zones

resulted in a robust low level jet (LLJ) of 45-60 mph at the 850 mb level. Strong wind shear between the LLJ and southerly surface flow of about 15 mph combined with modest yet adequate instability, to produce multiple lines of thunderstorms from the late afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$534,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The gradient between a ridge over the Appalachians and a trough just west of the region, quickly ejecting to the north-northeast...resulted in a robust low level jet (LLJ) of 45-60 mph at the 850 mb level. Strong wind shear between the LLJ and southerly surface flow of about 15 mph combined with modest yet adequate instability, to produce multiple lines of thunderstorms from the late afternoon into the evening. The strongest embedded cells brought the LLJ's winds, as well as isolated large hail to the surface over northwestern central Indiana. An initial line of thunderstorms produced the majority of the damage with a bookend vortex causing the most intense damage within Attica. A brief and stronger updraft caused 1 inch hail to fall in Montgomery county. Later, a convective line of showers with weak rotation caused additional tree damage in Clinton and Carroll counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 11, 1:45 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 11, 1:45 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
245 PM EDT Mon Oct 11 2021

.Short Term...(This evening through Tuesday night)
Issued at 241 PM EDT Mon Oct 11 2021

Model data indicate an upper low, currently over Missouri, will move
northeast into the Great Lakes by Tuesday morning. In the wake of
this low, upper ridging will reestablish itself over the Ohio
Valley, as another deep low ejects out into the Plains.

Scattered thunderstorms continue across Illinois at this time,
associated with a broad vorticity lobe rotating around the upper
low. Short term model data suggest this feature will reach the
western border over the next couple of hours, and progress
northeast across the area through the evening. Air mass has
destabilized somewhat recently, due to some breaks in the cloud
cover, but overall instability is still rather weak. The best
instability resides over the northwest zones. Will bring in high
PoPs from west to east later this afternoon and evening, as this
feature moves through.

Expecting convection to gradually diminish later this evening, as
what is left of the instability diminishes after sunset. It appears
from the model data that the actual surface front will reach the
western zones around 120300Z, and exit the eastern zones before
daybreak Tuesday. Some shower activity will remain possible with the
frontal passage later tonight, but the threat for stronger
convection by that time appears low, due to the lack of instability.
Based on this, will start to taper off the PoPs later tonight,
eventually cutting them off before sunrise Tuesday.

Deep layer shear is quite supportive of severe convection at this
time, and low level helicity may increase late this afternoon and
evening, as the surface low drifts into eastern Iowa. However, it
remains questionable as to whether enough instability will
develop to support strong convection. The environmental wind
fields support mixing down of high winds and rotating storms
through the evening with any stronger convection that may develop.

The rest of the short term looks quiet in the wake of the current
system, as upper ridging build back in aloft. Could be some residual
low cloud through Tuesday morning, before clearing off later in the
day.

Low level thicknesses generally support the GFS MOS temperature
guidance through the period, so little adjustments planned there.

&&

.Long Term...(Wednesday through Monday)
Issued at 241 PM EDT Mon Oct 11 2021

Upper and surface lows will move into southern Canada early in the
period. This will cause a surface front to stall out in the area.
Will have some chance PoPs Wednesday and Thursday.

An upper trough with better forcing will then approach the area
Friday and then move through by Saturday. At the surface, an area of
low pressure will ride along the front. The previous system will
have tapped into some tropical moisture from a dying system in the
east Pacific. Thus there should be plentiful moisture to work with.

Will go likely PoPs on Friday for most areas. Some showers may
linger into Saturday morning. The Canadian is showing rain lasting
into the afternoon, but the GFS/ECMWF have been consistently showing
rain move out by 18Z. Will trend toward dry in the afternoon.

Sunday and Monday will be dry with surface high pressure in control.

Temperatures will remain above normal through Friday, then much
cooler air will move in for the weekend into early next week. Lows
will be in the 40s with highs in the 60s for Saturday through
Monday. Of course, normal highs and lows are in the 60s and 40s,
respectively.

&&

.Aviation...(111800Z TAF Issuance)
Issued at 1242 PM EDT Mon Oct 11 2021

IMPACTS:
 - Thunderstorm activity in the vicinity of the terminals from
112000Z-120200Z.
 - Frequent surface gusts 20-25 kts from 160-180 degrees through
this evening.
 - Wind shift to 210-230 degrees after 120300Z.

DISCUSSION: Scattered convection currently over Illinois expected to
begin moving into the vicinity of the western terminals after about
112000Z. Although instability is not impressive, expecting lift to
increase as time goes by this afternoon, ahead of a mid level jet
max. This should help to keep as least scattered convection around
through the evening hours. Threat for convection should wane later
this evening, as the marginal instability diminishes after sunset,
although scattered showers may linger through 120600Z, along and
ahead of a cold front.

Brief IFR visibility restrictions and gusty shifting winds possible
in/near heavier convective cells.

A tight pressure gradient due to a low pressure system tracking from
Missouri into eastern Iowa should result in the potential for
surface gusts through this evening.

Short term models suggest the cold front will reach the western
border around 120300Z, so expecting a wind shift to a more
southwesterly direction later tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...JAS
Long Term...50
Aviation...JAS
Hazardous weather outlook, Oct 11, 2:33 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 PM EDT Mon Oct 11 2021

INZ021-028>031-035>049-051>057-060>065-067>072-121000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
333 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon and
tonight, especially across central and western counties. Lightning
and at least brief heavy rainfall will accompany storms. Some storms
may be severe...including potentially damaging winds...as well as
isolated tornadoes. The best threat exists west of a Lafayette to
Vincennes line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms are possible over some or all of the region
at times from Wednesday through Friday. It is too early to determine
if storms will be severe...although lightning is a threat with any
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through this
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Oct 11, 3:32 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
432 PM EDT Mon Oct 11 2021

INZ043-044-051-052-112100-
Clay IN-Parke IN-Vermillion IN-Vigo IN-
432 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of Vigo, northwestern
Clay, southern Parke and southeastern Vermillion Counties through 500
PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of West Union, or 12 miles southeast of Marshall,
moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Terre Haute around 445 PM EDT.

This includes Interstate 70 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3931 8760 3934 8758 3934 8756 3935 8754
      3935 8753 3954 8753 3983 8739 3968 8701
      3966 8701 3926 8742 3926 8760 3927 8760
      3928 8761 3930 8760 3930 8762 3931 8762
TIME...MOT...LOC 2031Z 214DEG 55KT 3931 8749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

50

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
October 11, 3:39 PM EST
Where
Vigo County, 2.54 mi WSW of Shephardsville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.580, -87.460

A 65 mph thunderstorm wind gust was estimated at this location. Nearby a 50 to 60 foot tree was blown down.

Thunderstorm Wind, Parke

When
October 11, 3:59 PM EST
Where
Parke County, 1.27 mi ESE of Rockville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.760, -87.210

A 60 mph thunderstorm wind gust was measured with a personal weather station.

Thunderstorm Wind, Fountain

When
October 11, 4:07 PM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.290, -87.250

Significant tree damage across the town of Attica due to strong straight line winds associated with a bookend vortex. 3 houses had damage from trees falling on them with one minor injury in one of the residences. Near the golf course on the south side of the town, a free standing radio antenna was bent over with a noticeable amount of rust at the base. Elsewhere, the high school lost a portion of the roof which led to water damage in the school.

Hail, Montgomery

When
October 11, 4:17 PM EST
Where
Montgomery County, 2.83 mi WNW of New Market
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.962, -86.971

Hail was reported to be slightly larger than a quarter.

Thunderstorm Wind, Tippecanoe

When
October 11, 4:21 PM EST
Where
Tippecanoe County, 3.15 mi W of Montmorencie
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.480, -87.090

A 24 by 20 foot metal pole barn was blown down by thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
October 11, 4:26 PM EST
Where
Tippecanoe County, 0.87 mi NW of Purdue University
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
40.460, -86.930

A 60 mph thunderstorm wind gust was measured at WLFI. Nearby several medium to large tree limbs were snapped.

Thunderstorm Wind, Tippecanoe

When
October 11, 4:30 PM EST
Where
Tippecanoe County, 1.61 mi NNE of Lafayette Aretz Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.491, -86.816

A 10 inch tree limb was snapped by thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
October 11, 4:34 PM EST
Where
Tippecanoe County, Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.380, -86.770

Numerous trees blown down by thunderstorm wind gusts across the town.

Thunderstorm Wind, Carroll

When
October 11, 5:08 PM EST
Where
Carroll County, 2.96 mi WSW of Yoeman
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.650, -86.770

Tree damage caused by thunderstorm wing gusts along the White and Carroll county line. There was some additional tree damage slightly to the east.

Thunderstorm Wind, Clinton

When
October 11, 8:24 PM EST
Where
Clinton County, 0.53 mi E of Frankfort
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.280, -86.510

A tree of unknown size along with numerous medium to large tree limbs downed by thunderstorm wind gusts within the city limits.

Thunderstorm Wind, Carroll

When
October 11, 8:40 PM EST
Where
Carroll County, 1.74 mi NE of Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.490, -86.460

Ten trees were downed across the eastern portions of the county by thunderstorm wind gusts with no specific location noted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979046, 979047, 979049, 979050, 979052, 979051, 979055, 979054, 979056, 979057, 979058.